South Dakota, 2005

Hail and Damaging Winds in South Dakota, June 29, 2005

June 29, 2005 · NWS ABR · 20 events in 7 counties and zones

11 hail, 9 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 29, 2:50 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 29, 2:50 AM CST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
350 AM CDT WED JUN 29 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
AREA OF STRONG THETA-E ADVECTION IN 30KT LOW LEVEL JET HAS HELPED
FIRE SOME ELEVATED THUNDERSTORMS THIS MORNING ACROSS THE FORECAST
AREA. AN UPPER LEVEL WAVE SWINGING AROUND MAIN UPPER TROUGH WILL
MOVE THROUGH THE ARE THIS MORNING. SHOWERS AND THUNDERSTORMS AHEAD
OF THIS WAVE ARE ALREADY ENTERING SWRN FORECAST AREA THIS MORNING.
WITH LOW OVER NWRN SD THIS MORNING...AND PROGGED TO MOVE NE ACROSS
ND TODAY...A COLD FRONT WILL PUSH EAST ACROSS THE ARE TODAY. STRONG
WEST WINDS ARE EXPECTED BEHIND THE FRONT...WITH WIND ADVISORY POSTED
FOR LATE THIS AFTERNOON AND EARLY THIS EVENING FOR THE FAR WEST.
AFTER MORNING ACTIVITY...REDEVELOPMENT WILL BE POSSIBLE IN THE
NORTHEAST AHEAD OF THE COLD FRONT. SEVERE STORMS WILL BE POSSIBLE
ACROSS THE AREA THIS MORNING...AND IN THE EAST DURING THE AFTERNOON.
LOW WRAPS UP OVER NORTHERN MINNESOTA LATE TONIGHT AND EARLY
THURSDAY. SHOWERS ASSOCIATED WITH TROWAL AXIS ON BACK SIDE OF LOW
WILL BE POSSIBLE IN THE NORTH TONIGHT INTO EARLY THURSDAY. HIGH
PRESSURE DOMINATES FOR FRIDAY...WITH TEMPERATURES REBOUNDING FROM A
COOLER THURSDAY. LOW LEVEL JET KICKS UP FRIDAY NIGHT ACROSS THE
AREA. INCLUDED A CHANCE OF THUNDERSTORMS FOR LATE FRIDAY NIGHT.

.LONG TERM...SATURDAY THROUGH TUESDAY
STILL A BIT OF DISAGREEMENT TAKING PLACE IN THE EXTENDED MODELS. FOR
SATURDAY...LATEST GFS NOW SHOWING 5H WAVE TRAVERSING ALONG ND/SD
BORDER PUSHING INTO MN BY 00Z SUNDAY. CANADIAN AGREES THAT MOST OF
PCPN PUSHES INTO ND DURING DAY SATURDAY...WITH MARGINAL 7H CAPPING
TEMPS STILL FCSTD(+10 TO +12). THE 28/18Z DGEX KEEPS WAVE SLIGHTLY
FURTHER SOUTH. HAVE OPTED TO KEEP SAT WX GRIDS IN PLACE DUE TO
UNCERTAINTY.

POTENT COLD FRONT SLIPS THROUGH THE AREA ON SUNDAY...WITH MODELS
AGAIN PAINTING MAJORITY OF QPF FURTHER TO THE NORTH. GFS DOES SHOW
GOOD 7H OMEGA TAKING PLACE SATURDAY NIGHT AHEAD OF FEATURE...WITH
NOCTURNAL TSRA POSSIBLE ON DEVELOPING LOLVL JET. BY 00Z MONDAY 7H
TEMPS FALL INTO THE +3 TO +5 DEGREE C RANGE.

CANADIAN HIGH KEEPS WX DRY FOR REMAINDER OF FCST. WAA RETURNING TO
THE WRN CWA TUESDAY AFTN MAY RESULT IN SOME TSRA FIRING...BUT FOR
NOW HAVE HELD OFF ON INTRODUCING ANY QPF.

&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FOR WESTERN COUNTIES FROM 3 PM CDT THROUGH
MIDNIGHT CDT.
MN...NONE.
&&

KNUTSVIG/HINTZ
Hazardous weather outlook, Jun 29, 4:03 AM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT WED JUN 29 2005

MNZ039-046-SDZ005>008-010-011-017>023-036-037-051-301002-
BIG STONE-BROWN-BUFFALO-CLARK-CODINGTON-DAY-DEUEL-EDMUNDS-FAULK-
GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-ROBERTS-SPINK-TRAVERSE-
503 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH
CENTRAL AND NORTHEAST SOUTH DAKOTA...AS WELL AS BIG STONE
AND TRAVERSE COUNTIES IN MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THIS MORNING...AND
POSSIBLY AGAIN THIS AFTERNOON. SEVERE STORMS WILL BE POSSIBLE WITH
THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. TORNADOES
WILL BE POSSIBLE AS WELL THIS AFTERNOON IN THE FAR EASTERN AREAS.
HEAVY RAIN FROM THE THUNDERSTORMS MAY CAUSE LOCAL FLOODING IN AREAS
THAT HAVE RECEIVED ABUNDANT RAINFALL RECENTLY. THE THREAT OF
THUNDERSTORMS IS EXPECTED TO END BY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SDZ003-004-009-015-016-033>035-045-048-301002-
CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY-
WALWORTH-
503 AM CDT WED JUN 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND NORTH
CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA TODAY...ESPECIALLY
THIS MORNING. THE PRIMARY THREAT WILL BE LIGHTNING. WINDS ARE
EXPECTED TO INCREASE FROM THE WEST LATE THIS AFTERNOON BEHIND A COLD
FRONT. WINDS OF 25 TO 35 MPH ARE EXPECTED WITH GUSTS UP TO 50 MPH
POSSIBLE. THE WINDS ARE EXPECTED TO DIMINISH TO 20 TO 25 MPH LATE IN
THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

KNUTSVIG

The radar

The Aberdeen radar (KABR), 81 km away, was scanning. The volume nearest the first event began at 12:24 UTC.

Open the radar archive at this moment

Event by event

11 hail, 9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spink

When
June 29, 6:24 AM CST
Where
Spink County, 15 mi SW of Doland
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.733, -98.317

Hail, Roberts

When
June 29, 8:28 AM CST
Where
Roberts County, 4 mi NNE of Victor
Measured
1 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
45.917, -96.800

Hail, Faulk

When
June 29, 12:15 PM CST
Where
Faulk County, Cresbard
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.167, -98.967

Hail, Spink

When
June 29, 12:20 PM CST
Where
Spink County, 5 mi W of Northville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.150, -98.683

Thunderstorm Wind, Spink

When
June 29, 12:20 PM CST
Where
Spink County, 5 mi W of Northville
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.150, -98.683

Hail, Faulk

When
June 29, 12:20 PM CST
Where
Faulk County, 3 mi W of Chelsea
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.167, -98.817

Hail, Faulk

When
June 29, 12:45 PM CST
Where
Faulk County, 6 mi S of Chelsea
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.083, -98.750

Hail, Brown

When
June 29, 1:00 PM CST
Where
Brown County, 5 mi S of Aberdeen
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.400, -98.483

Thunderstorm Wind, Brown

When
June 29, 1:04 PM CST
Where
Brown County, (Abr)aberdeen Rgnl A
Measured
51 kt (59 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
45.450, -98.417

Hail, Brown

When
June 29, 1:45 PM CST
Where
Brown County, 7 mi NE of Groton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.517, -98.000

Hail, Day

When
June 29, 1:45 PM CST
Where
Day County, 9 mi NW of Pierpont
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.600, -97.967

Hail, Marshall

When
June 29, 1:45 PM CST
Where
Marshall County, 2 mi W of Langford
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.600, -97.867

Hail, Marshall

When
June 29, 2:17 PM CST
Where
Marshall County, 6 mi N of Hillhead
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.917, -97.400

Thunderstorm Wind, Marshall

When
June 29, 2:17 PM CST
Where
Marshall County, 6 mi N of Hillhead
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.917, -97.400

Thunderstorm Wind, Roberts

When
June 29, 2:30 PM CST
Where
Roberts County, 7 mi W of New Effington
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.850, -97.067

Hail, Grant

When
June 29, 3:07 PM CST
Where
Grant County, Marvin
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
45.267, -96.917

Thunderstorm Wind, Spink

When
June 29, 3:14 PM CST
Where
Spink County, 1 mi S of Frankfort
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.850, -98.300

Several large tree branches were broken off by the high winds.

Thunderstorm Wind, Roberts

When
June 29, 3:20 PM CST
Where
Roberts County, 3 mi NE of Corona
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.367, -96.717

Thunderstorm Wind, Brown

When
June 29, 4:35 PM CST
Where
Brown County, Groton
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.450, -98.100

Thunderstorm Wind, Day

When
June 29, 4:50 PM CST
Where
Day County, 7 mi NW of Pierpont
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
45.567, -97.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2005Every state in 2005This day in weather historyWarnings in South Dakota, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5454945, 5454946, 5454947, 5454948, 5454949, 5454950, 5454951, 5454952, 5454953, 5454954, 5454955, 5454956, 5454957, 5454958, 5454959, 5454960, 5454961, 5454962, 5454963, 5454964.